zig
0

Notifications

  • You're all caught up!

What Are the Symptoms of Tylenol Overdose in Infants?

by
author image Rae Uddin
Rae Uddin has worked as a freelance writer and editor since 2004. She specializes in scientific journalism and medical and technical writing. Her work has appeared in various online publications. Uddin earned her Master of Science in integrated biomedical sciences with an emphasis in molecular and cellular biochemistry from the University of Kentucky College of Medicine.
What Are the Symptoms of Tylenol Overdose in Infants?
Symptoms of Tylenol overdose in infants can be fatal. Photo Credit Jupiterimages/Goodshoot/Getty Images

Tylenol, the brand name for the generic drug acetaminophen, is an over-the-counter analgesic medication indicated to relieve pain or fever symptoms in infants, children, adolescents and adults. Though Tylenol rarely causes side effects when used as directed, unintentional or inappropriate dosing of Tylenol in infants can be life-threatening. An infant who develops any of the symptoms of Tylenol overdose after taking this medication requires immediate medical attention.

Nausea or Vomiting

Guidelines provided by MayoClinic.com indicate that children and infants who weigh less than 20 lbs. can develop overdose symptoms if they ingest 1,818mg or more of Tylenol over a 24-hour period. Nausea and vomiting are typically the initial symptoms that develop following Tylenol overdose. An infant may spit up more than usual or may be uninterested in breast-feeding or bottle-feeding due to nausea or decreased appetite. An infant who develops these side effects requires further evaluation from a medical professional.

Diarrhea and Irritability

Infants who ingest abnormally high levels of Tylenol can develop abdominal pain or diarrhea as symptoms of overdose, warns MedlinePlus. A parent or caregiver may notice that an infant's stools are unusually watery or loose while changing his diaper. Discomfort resulting from abdominal pain can cause irritability and crankiness in infants. An infant may cry or fuss more than usual and can be difficult to console. Persistent or severe diarrhea or irritability should be reported to a doctor immediately. These overdose symptoms can be indicative of alternate medical complications.

You Might Also Like

Excessive Sweating

A parent or caregiver may notice that an infant's skin is unusually moist or flushed. Profuse sweating can cause an infant to wake frequently throughout the night, and her clothing may feel damp or wet.

Jaundice

High levels of Tylenol within the body can cause liver damage, reports the American Academy of Pediatric Committee on Drugs in an AAP article published in the Oct. 4, 2001 issue. If this occurs, bilirubin, a digestive substance produced by the liver, can begin to accumulate within an infant's body. As a result, infants who overdose on Tylenol can develop jaundice, a symptom characterized by unusual yellowing of the skin or whites of the eyes. Jaundice is a serious condition in infants and requires prompt medical attention. Left untreated, jaundice can lead to irreversible brain damage, warns MedlinePlus.

Convulsions or Coma

Infants can experience involuntary muscle spasms as a symptom of Tylenol overdose, reports MedlinePlus. Parents or caregivers may observe that an infant appears to abnormally shake, twitch or convulse. Certain infants may also lose consciousness following Tylenol overdose. If left untreated, Tylenol overdose in infants can result in coma or death.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media